Alert archive / Washington / Gale Warnings in 2011

Gale Warning 57, NWS Seattle, WA

June 8, 2011

NWS Seattle, WA issued this gale warning at Jun 8, 2011, 3:04 AM PDT. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2011, 3:04 AM PDT (10:04 UTC)
Expired
Jun 8, 2011, 5:00 AM PDT
In force
116 min
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WHUS76 KSEW 081004
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
304 AM PDT WED JUN 8 2011

PZZ170-173-176-081800-
/O.CAN.KSEW.SC.Y.0734.000000T0000Z-110608T1200Z/
/O.NEW.KSEW.SW.Y.0030.110608T1004Z-110608T1800Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO
60 NM-
304 AM PDT WED JUN 8 2011

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 11 AM
PDT THIS MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 11 AM PDT
THIS MORNING. THE SMALL CRAFT ADVISORY FOR WIND HAS BEEN
CANCELLED.

* WAVES...SIGNIFICANT WAVES 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ131-132-081500-
/O.UPG.KSEW.SC.Y.0734.000000T0000Z-110608T1200Z/
/O.NEW.KSEW.GL.W.0057.110608T1004Z-110608T1200Z/
/O.NEW.KSEW.SC.Y.0737.110608T1200Z-110608T1500Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
304 AM PDT WED JUN 8 2011

...GALE WARNING IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT EARLY THIS MORNING. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 8 AM PDT THIS MORNING.

* WIND AND WAVES...WEST WINDS 25 TO 35 KNOTS EASING TO 15 TO 25 
  KNOTS. WIND WAVES 4 TO 6 FEET SUBSIDING TO 2 TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jun 8, 3:00 AM PDT, 4 minutes earlier.

Area forecast discussion, Jun 8, 3:00 AM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT WED JUN 8 2011

.SYNOPSIS...SHOWERS IN THE CASCADES WILL DECREASE TODAY AS THE UPPER
LOW OVER THE REGION MOVES SOUTHEAST...AND CLOUDS OVER THE LOWLANDS
WILL GIVE WAY TO SOME SUNSHINE. A RIDGE WILL MOVE INLAND TONIGHT FOR
A MOSTLY DRY DAY THURSDAY...BUT ANOTHER TROUGH WILL BRING A CHANCE
OF SHOWERS LATER THURSDAY. ONSHORE FLOW WILL PREVAIL FRIDAY THROUGH
EARLY NEXT WEEK FOR PARTLY SUNNY DAYS AND MOSTLY CLOUDY NIGHTS.

&&

.SHORT TERM...THE DEEP UPPER LOW THAT MOVED INTO WESTERN WASHINGTON
TUESDAY AFTERNOON IS JUST EAST OF THE CASCADES EARLY THIS MORNING.
MOISTURE WRAPPING AROUND THE LOW...WITH THE HELP OF LOW LEVEL
CONVERGENCE IN ONSHORE FLOW...IS PRODUCING SHOWERS OVER THE CASCADES
AND THE EAST PUGET SOUND LOWLANDS. THE REMAINDER OF THE FORECAST
AREA IS GENERALLY DRY BUT CLOUDY WITH TEMPERATURES AT 2 AM RANGING
FROM 45 TO 55 DEGREES.

THE UPPER LOW WILL MOVE SLOWLY SOUTHEAST TODAY...PROBABLY ENDING UP
NEAR THE BORDER OF WASHINGTON...OREGON...AND IDAHO LATE TODAY. AT
THE SAME TIME AN UPPER RIDGE WILL MOVE INTO THE OFFSHORE WATERS. THE
SHOWERS ALONG THE CASCADES WILL CONTINUE...GRADUALLY DECREASING AND
SHIFTING SOUTHEAST. THE COMBINATION OF JUNE SUN AND WEAK INSTABILITY
SHOULD CAUSE THE CLOUD COVER OVER THE WESTERN WASHINGTON INTERIOR
LOWLANDS TO GRADUALLY GIVE WAY TO PARTLY SUNNY SKIES THIS AFTERNOON.

THE UPPER RIDGE WILL PROGRESS TO THE COAST TONIGHT AND THEN INLAND
ON THURSDAY. BY LATE THURSDAY THE RIDGE WILL LIKELY BE EAST OF THE
CASCADES...WITH ANOTHER UPPER TROUGH MOVING INTO THE OFFSHORE WATERS
AND LOW LEVEL ONSHORE FLOW INCREASING ACROSS WESTERN WASHINGTON. FOR
MOST OF THE INTERIOR LOWLANDS THE FORECAST WILL SIMPLY BE FOR A
PARTLY SUNNY DAY. THE TROUGH COULD BRING SOME SHOWERS INTO THE NORTH
PART OF WESTERN WASHINGTON IN THE AFTERNOON.

THE UPPER TROUGH WILL MOVE INLAND THURSDAY NIGHT AND REMAIN OVER THE
AREA FRIDAY...BRINGING A CHANCE OF SHOWERS TO WESTERN WASHINGTON.
THE TROUGH WILL INDUCE FAIRLY STRONG ONSHORE FLOW. I WILL STAY WITH
THE IDEA OF SOME CLEARING IN THE AFTERNOON...THOUGH ADMITTEDLY IT
COULD BE SOMEWHAT OPTIMISTIC.   MCDONNAL

.LONG TERM...IN THE EXTENDED PERIOD SATURDAY THROUGH TUESDAY...THE
MODELS AGREE THAT THE PATTERN WILL BE PROGRESSIVE WITH ZONAL FLOW
ALOFT AND A SERIES OF WEAK UPPER TROUGHS MOVING THROUGH. WITH REGARD
TO TIMING OF DETAILS THOUGH...CONSISTENCY FROM ONE MODEL RUN TO THE
NEXT HAS BEEN POOR AND SO HAS AGREEMENT BETWEEN MODELS. HENCE THE
CURRENT BROAD BRUSH APPROACH TO THE EXTENDED PERIOD. IN GENERAL
TERMS IT WILL BE A PERIOD OF ONSHORE FLOW...WITH MARINE CLOUD COVER
GIVING TO SOME SUNSHINE DURING THE DAYS. AND SOME OF THE UPPER
TROUGHS COULD PRODUCE SOME SHOWERS.   MCDONNAL

&&

.AVIATION...UPPER LEVEL LOW PRES OVER SOUTHEAST WASHINGTON MOVING
SOUTHEAST. STILL A FEW SHOWERS IN THE CASCADES ASSOCIATED WITH THIS
LOW. THESE SHOULD BE GONE BY LATE MORNING. MODERATE ONSHORE SURFACE
FLOW. AIR MASS MOIST.

CEILINGS 1-2K FT HAVE DEVELOPED OVER SEVERAL PUGET SOUND TERMINALS.
THESE WILL LIKELY SPREAD TO ALL OR MOST AREAS. CEILINGS WILL LIFT
THIS MORNING AND THERE SHOULD BE SOME CLEARING IN THE AFTERNOON.

KSEA...DISCUSSION ABOVE APPLIES. WINDS LIKELY TO REMAIN SOUTHERLY
6-10 KT THIS MORNING...THEN TRY TO TURN NORTHWESTERLY IN THE
AFTERNOON. CHB

&&

.MARINE...GALE FORCE WINDS STILL OCCURRING AT RACE ROCKS AND HAVE
HAD TO EXTEND THE GALE WARNING ISSUED EARLIER TO 5 AM. WINDS SHOULD
DIMINISH RAPIDLY AFTER THAT...AT LEAST THE MODELS INDICATE THIS. ALL
OTHER WINDS ARE CURRENTLY UNDER 20 KT. THE OUTER COASTAL WATERS WILL
HAVE SOME MARGINALLY HAZARDOUS SEAS UNTIL THE AFTERNOON AND A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THAT.

ONSHORE GRADIENTS RESUME THIS AFTERNOON AND WILL PROBABLY BRING AT
LEAST SMALL CRAFT ADVISORY WESTERLIES TO THE STRAIT EACH AFTERNOON
AND EVENING THROUGH THE END OF THE WEEK. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING CENTRAL AND EAST STRAIT.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS OUTER COAST.

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:34 PM PDTGale WarningSEW3 hr
Jun 8, 3:04 AM PDTSmall Craft AdvisorySEW29 hr
Jun 8, 3:04 AM PDTSmall Craft Advisory for Hazardous SeasSEW8 hr

Nearby

Gale Warnings in Washington, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.